Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Cleveland, OH

March 30, 2017Geauga County, Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 30, 2017, 8:00 PM EDT for Geauga County, Portage County, Trumbull County, Ohio. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 8:00 PM EDT (00:00 UTC)
Expired
Mar 30, 2017, 8:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Geauga County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 8:04 PM EDTHAIL 11 N Brimfield, OHRECEIVED PICTURE VIA FACEBOOK WITH A QUARTER FOR REFERENCE.
Mar 30, 8:05 PM EDTHAIL 0.25Ravenna, OHHAIL 1/4-1/2 INCH DIAMETER
Mar 30, 8:05 PM EDTHAIL 1.251 Nne Brimfield, OHPICTURE SENT IN VIA FACEBOOK.
Mar 30, 8:23 PM EDTHAIL 0.75West Farmington, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 449 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
449 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS51 KCLE 310000
SVRCLE
OHC055-133-155-310045-
/O.NEW.KCLE.SV.W.0026.170331T0000Z-170331T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
800 PM EDT THU MAR 30 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Central Portage County in northeastern Ohio...
  Northern Trumbull County in northeastern Ohio...
  Southeastern Geauga County in northeastern Ohio...

* Until 845 PM EDT

* At 759 PM EDT, a severe thunderstorm was located over Ravenna,
  moving northeast at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Ravenna, Kent, Streetsboro, Newton Falls, Middlefield,
  Garrettsville, North Bloomfield, Mantua, West Farmington,
  Bristolville, Leavittsburg, Brimfield, Randolph, Parkman, Mecca,
  Edinburg, Windham, Hiram, Brady Lake and Sugar Bush Knolls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 8123 4113 8139 4116 8139 4150 8101
      4150 8074 4142 8063
TIME...MOT...LOC 2359Z 223DEG 53KT 4114 8125 

HAIL...1.00IN
WIND...<50MPH
 
$$

King
2 follow-up statements
253 
WWUS51 KCLE 310027
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
827 PM EDT THU MAR 30 2017

OHC055-133-310037-
/O.CAN.KCLE.SV.W.0026.000000T0000Z-170331T0045Z/
Portage OH-Geauga OH-
827 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PORTAGE AND
SOUTHEASTERN GEAUGA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4130 8084 4137 8098 4150 8101 4150 8074
      4142 8063
TIME...MOT...LOC 0027Z 223DEG 50KT 4140 8090 

$$

OHC155-310045-
/O.CON.KCLE.SV.W.0026.000000T0000Z-170331T0045Z/
Trumbull OH-
827 PM EDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHERN TRUMBULL COUNTY...

At 827 PM EDT, a severe thunderstorm was located over Bristolville,
or 12 miles north of Warren, moving northeast at 55 mph.

HAZARD...Dime to Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is possible. 

Locations impacted include...
North Bloomfield, West Farmington, Bristolville, Mecca and Champion
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4130 8084 4137 8098 4150 8101 4150 8074
      4142 8063
TIME...MOT...LOC 0027Z 223DEG 50KT 4140 8090 

HAIL...1.00IN
WIND...<50MPH
 
$$

King
319 
WWUS51 KCLE 310045
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
845 PM EDT THU MAR 30 2017

OHC155-310055-
/O.EXP.KCLE.SV.W.0026.000000T0000Z-170331T0045Z/
Trumbull OH-
845 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TRUMBULL COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4130 8084 4137 8098 4150 8101 4150 8074
      4142 8063
TIME...MOT...LOC 0045Z 223DEG 53KT 4159 8066 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:33 PM EDT, 27 minutes earlier.

Area forecast discussion, Mar 30, 7:33 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
733 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Low pressure over Illinois will track across northern Ohio on
Friday. A warm front will push northeast ahead of the low this
evening with the front occluding over the area later tonight.
The low will move east of the area by Friday night. High
pressure from the upper midwest will move overhead by Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Convection is continuing across the region and is mainly
confined to the left exit region of the upper jet which is
positioned from near CLE on sw to EVV. A strong area of upper
divergence is located across nw Ohio and northern Indiana mainly
to the left of the jet stream cirrus shield. More recently an
area of convection north of CMH has developed in another small
region of upper level divergence. Expect the trend of increased
convective activity to continue across the region overnight with
some gradual warming over the southern and eastern counties.
The east to ne flow off of cool Lake Erie will keep temperatures
rather uniform near TOL.

With the warm front in the region for the next several
hours...low level wind shear remains high near 30 knots with
ample deep shear greater than 50 knots. LCl heights are a
little high for favorable tornado formation except near TOL and
across the far north.

previous discussion:

An upper level low is located over Missouri with surface low
pressure over Illinois. A warm front extends from the low
eastward into central Ohio. This low will continue to lift north
this evening. A Tornado Watch has been issued upstream across
Central Indiana and west central Ohio. A portion of our
southwestern counties remains in a Slight Risk for severe
thunderstorms this evening as this warm front approaches the
area. Surface based CAPE of around 1000 J/kg has developed
across Southern Indiana this afternoon while our area remains
north of the warm sector with only a few hundred joules of
elevated instability in place across our forecast area. The
severe weather threat this evening remains difficult to
determine as the easterly flow north of the warm front holds
firm with temperatures across northern Ohio in the 40s. Other
limiting factors include fairly warm mid-levels with the ridge
aloft and the warm front approaching the area just prior to
sunset.

Mini-supercells will likely develop along the warm front this
evening with the main window for severe weather from 6 to 10
PM. A strong 120 knot upper level jet is moving out of the
upper level trough across Indiana and northwest Ohio this
evening. Shear both in the low levels and aloft will be more
than sufficient for organized storms. The primary threats with
storms this evening will be wind/hail with an isolated tornado
threat along the warm front where surface winds are strongly
backed. Widespread rain will fill in overnight with the system
occluding and pushing eastward overnight. A hail threat may
persist longer into the overnight hours as low levels stabilize
by late evening and the other threats decrease.

Portions of northwest Ohio and northwest Pennsylvania have seen .4
to .75 inch of rain so far today. Additional rainfall overnight
through Friday morning of around an inch is expected. This will
result in rises on area rivers and a few could reach minor flood
stage. Will need to monitor for training, especially with
thunderstorms overnight into Friday morning and could need a Flood
Advisory or Warning for heavy rainfall.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The low pulls away to the east by Friday night showers will linger
across the eastern half of the area into the evening with ample
moisture wrapping around the back side of the system. As low
level flow shifts around to the north much cooler air will be pulled
south across the area. Showers should finally diminish by Saturday
morning with clouds trying to scatter out from the northwest late.
With the flow on the lake, highs on Saturday will range from the mid
40s to near 50 unless we clear out sooner. High pressure will build
southeast across the area on Sunday with mid cloud already on
the increase.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Alternating ridge and trough cycle will continue through this
forecast period. Upper level trough moves into the local area Monday
with a resultant surface low pressure that will move northeast
through the Ohio Valley region.  This feature will bring more mild
temperatures and another round of showers to the area. As the low
passes by the area Tuesday, some weak cold air advection will take
place as weak ridge of high pressure builds southeast into the area.
Fast moving ridge moves east over the area as well. This will bring
fair weather to the region but will be short lived for Tuesday
afternoon into Wednesday.  Then, yet another deep digging upper
level low pressure system and associated trough will move east
across the area with another resultant surface low pressure system.
Once again, this system will spread more rain into the area Thursday
into Friday.  Only difference, is the upper level feature packs a
little more punch allowing cooler air to pump down into the area and
could bring some light snow by the end of the week.  In the mean
time, mild temperatures will continue through Thursday.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Low pressure in MO/IL area with a warm front east into southern
Ohio. The low will continue ENE across Indiana tonight to north
central Ohio by 12z Friday and into nwrn PA by evening Friday.
Given the track of the low do not believe KTOL will get into
the warm sector. May also be tough for KFDY. Otherwise expect
the warm front to lift north across the central and eastern
counties with winds turning sse through the evening.
Thunderstorms will continue to spread into northwest Ohio
through the evening hours. Also that area of storms across east
central Ohio will lift north and affect KCAK KYNG and KERI
through the evening. After midnight expect more showers to lift
north into the warm sector lasting through dawn taking cigs and
vsbys down to IFR/MVFR. Friday expect widespread IFR/MVFR to
continue on the back side of the low.

OUTLOOK...Non-VFR continuing into Friday night. Non-VFR
possible Monday into Tuesday.

&&

.MARINE...
Small craft advisory will need to be extended until 2 AM in the
morning as winds appear they will stay up until then.  Low pressure
is progged to move northeast into the area Friday and push the
lighter gradient north over the lake late tonight.  Winds diminish
as the low passes by but increase again Friday night.  May need
another small craft advisory again Friday night into Saturday
morning.  At that time, winds diminish to light northwest Saturday
afternoon and then variable Saturday night through Sunday night.
Northeast flow will develop again Monday night into Tuesday but
should remain below small craft advisory criteria. Light and
variable winds prevail Tuesday night into early Wednesday ahead of
the next system when winds increase out of the southeast.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for LEZ142-143.

&&

SYNOPSIS...KEC
NEAR TERM...LaPlante
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...TK
MARINE...Lombardy
Hazardous weather outlook, Mar 30, 3:39 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
339 PM EDT Thu Mar 30 2017

OHZ003-006-008>011-017>022-027>032-036>038-047-311200-
Lucas-Wood-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-
Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-
Morrow-Holmes-Knox-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will likely develop in the lower and mid Ohio
Valley this afternoon into tonight. There is a chance that some of
these storms develop farther north so the slight risk of severe
thunderstorms extends into northwest and north central Ohio from
late this afternoon into tonight. The primary threat would be
damaging wind and perhaps large hail. An isolated tornado is also
possible, mainly south of a line from Findlay to Ashland. Locally
heavy rain will occur in thunderstorms and multiple thunderstorms in
any spot will increase the threat for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday morning, mainly from the I-71
corridor east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ012>014-023-033-089-PAZ001>003-311200-
Lake-Geauga-Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening into tonight. An isolated
severe storm cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ007-311200-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Ottawa-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for Lake Erie and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening into tonight. An isolated
severe storm cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 30, 6:39 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 W BOWLING GREEN       41.38N 83.71W
03/30/2017  E0.25 INCH       WOOD               OH   SPOTTER

&&

CORRECTED SOURCE.

THOMPSON
Local storm report, Mar 30, 6:43 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
643 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 NW BOWLING GREEN      41.39N 83.66W
03/30/2017  E0.25 INCH       WOOD               OH   TRAINED SPOTTER

&&

THOMPSON
Local storm report, Mar 30, 6:46 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
646 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             PERRYSBURG              41.55N 83.62W
03/30/2017  E0.75 INCH       WOOD               OH   TRAINED SPOTTER

&&

THOMPSON
Local storm report, Mar 30, 7:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
704 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             OREGON                  41.67N 83.42W
03/30/2017  E0.25 INCH       LUCAS              OH   TRAINED SPOTTER

&&

THOMPSON
Local storm report, Mar 30, 7:06 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
706 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             BERLIN                  40.55N 81.81W
03/30/2017  E0.25 INCH       HOLMES             OH   TRAINED SPOTTER

&&

THOMPSON
Local storm report, Mar 30, 7:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
724 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 N OAK HARBOR          41.61N 83.15W
03/30/2017  E0.25 INCH       OTTAWA             OH   TRAINED SPOTTER

&&

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:49 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake30 min
Mar 31, 11:14 AM EDTRiver Flood WarningCLEHolmes, Wayne64 hr
Mar 31, 11:14 AM EDTRiver Flood WarningCLETrumbull44 hr
Mar 31, 11:54 AM EDTSpecial Weather StatementCLEErie, Lorain, Lucas, Ottawa3 hr
Mar 31, 2:55 PM EDTSpecial Weather StatementCLECuyahoga, Erie, Lorain, Lucas, Ottawa35 min
Mar 31, 6:16 PM EDTRiver Flood WarningCLEStark14 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.